"Chasing the dragon" is a sign seen in toxic leukoencephalopathy caused by inhalation of heroin fumes.
The following passage is from the original description in AJR by Keogh 1:
The term “chasing the dragon” appears to have originated in China in the 1920s and became a popular mechanism of heroin administration in the 1950s in Hong Kong because the drug was cheap but impure. A small quantity of powder is placed on aluminium foil, which is then heated underneath with a lighter or matches. The heroin liquefies into a reddish brown glob, which moves around on the foil and emits a white vapor. The glob or “dragon” is “chased” with the lighter underneath while the vapor is sucked through a straw or pipe.
Three stages are recognized:
- cerebellar signs and motor restlessness
- pyramidal and pseudobulbar signs
- spasms, hypotonic paresis, and ultimately death
Only a minority of patients progress through all three.
There may be a latent period with a subclinical evolution of white matter degeneration. Progression of the disease continues even after cessation of the toxin for up to 6 months.
There is symmetric spongiform degeneration, specifically in the cerebral and cerebellar white matter as well as the corticospinal and solitary tracts.
These are similar to other toxic leukoencephalopathies with widespread white matter hyperintensity involving both supra and infratentorial compartments, with characteristic involvement of the posterior limb of the internal capsule and cerebellum. The sub-cortical U-fibers are also spared. The frontal region may be relatively spared.
May show abnormally elevated intracerebral lactate in the affected white matter as well as decreased levels of NAA in the white matter, gray matter, and cerebellum.
Synonyms & Alternative Spellings
|Synonyms or Alternative Spelling||Include in Listings?|
|Chasing the dragon - Toxic leukoencephalopathy||✗|
|Chasing the dragon||✗|
|Heroin induced leukoencephalopathy||✗|
|Heroin induced spongiform leukoencephalopathy||✓|